MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON CIRCULAR; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON CIRCULAR; STAPLE, IMPLANTABLE
Catalog Number CDH25P
Medical Device Problem Codes Mechanical Jam (2983); Ejection Problem (4009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4) date sent 8/27/2026 d4 batch # 877d28 corrected data d4: udi# investigation summary the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis in the japan pi lab of the returned sample revealed that the cdh25p device arrived with no apparent damage and the anvil was not returned for analysis.The washer was not received and there were staples present.No damage was found on the staple guide.No anomalies were found on the trocar.There were no issues removing and reattaching the lab anvil onto the trocar.The adjustment knob rotated without issues and the movement of the trocar and response of indicator were in normal condition.After attaching the lab anvil and inserting the test battery into the device, the indicator was adjusted into firing range and the device unintentionally active, even though the safety was engaged and the firing trigger had not been pressed.The firing sequence was completed without activating the firing trigger, and the green check mark illuminated.During the reset operation, after attaching the lab anvil and inserting the reset battery, when the indicator entered into range, the reset operation started/completed without activating the firing trigger, and the green check mark turned off.The spontaneous activation condition could be reproduced multiple times.After initial investigation was completed in japan pi lab, the device was sent to cincinnati and additional analysis was done.The device arrived in cincinnati with the safety engaged, no anvil or washer present, and the knife retracted.There was no battery with the returned device and there was a bag of pre-formed staples included in the return packaging.To check for power continuity, a lab anvil and test battery was inserted into the device.When the device was adjusted slightly above the high-b setting, the firing cycle initiated automatically without the trigger being pressed.This event matches the same event described by the japan pi lab and confirms the automatic firing defect.The anvil was removed and the device was adjusted back into firing range.The device did not fire without the anvil attached, verifying the anvil detect switch was working as expected.The shrouds and lens were removed.Body fluid was observed on the frames and inside the motor casing the firing board pcb was analyzed next.All connections and pcb components appeared undamaged, and no bodily fluid contamination was observed on the firing board.The electrical components were probed on the firing board, and it was discovered that the s1 firing switch was measuring open.The fire pcb s1 switch is a normally closed switch (measuring at 2 ohms of resistance or less) and it is designed to open when the trigger is pulled.The abnormal open state found on the complaint device is most likely caused by an ingress of fluid/tissue into the s1 housing, preventing the switch plates from forming electrical contact.Since the ingresses bodily fluid had dried and was holding the s1 switch in the open (activated) state, the wire harness assembly initiated the motor when the battery was inserted, and the anvil detect switch was closed.The observed failure mode was intermittent.During repeated attempts to reproduce the condition, the device alternated between automatic firing and normal operation, with the s1 switch measuring open during failure events and returning to a normal closed state (<2 ohms) during successful functional cycles, consistent with variable electrical contact within the fluid-contaminated switch.The event described could not be confirmed as adjusting knob open and close as expected and the test anvil was attached and removed without any difficulties noted.Based on the additional analysis, the spontaneous firing identified during device analysis is not related to design or manufacturing and is caused by excessive bodily fluid buildup within the device.There was no report of spontaneous firing during surgical use.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 877d28, and no non-conformances related to the reported complaint condition were identified.

Brand Name
ECHELON CIRCULAR
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
*  
3035526892
MDR Report Key25904727
Report Number3005075853-2026-05882
Device Sequence Number12880814
Product Code GDW
UDI-Device Identifier10705036015376
UDI-Public(01)10705036015376(17)290228(10)877D28
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K163523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCDH25P
Device Lot Number87728D
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer08/04/2026
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2026
Supplement Date Received by Manufacturer07/28/2026
08/04/2026
Initial Report FDA Received Date07/22/2026
Supplement Report FDA Received Date08/10/2026
08/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/26/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown